Frankfurt, Germany—Initiation of testosterone treatment is linked to an increased risk of venous thromboembolism (VTE) that peaks within 6 months, according to a new international study.
The risk declines gradually thereafter, adds the research published in The BMJ.
The increased risks are temporary and remain relatively low in absolute terms, but the study team, led by researchers from the German Institute for Epidemiology, Statistics and Informatics, suggests that the association could have been obscured in past studies by the failure to investigate the timing and duration of testosterone use.
The research was prompted by the June 2014 requirements issued by the FDA and Health Canada that warnings about the risk of VTE be displayed on all approved testosterone products. Study authors decided to especially focus on the timing of the risk.
To do so, they used data from 19,215 patients with confirmed VTE and 909,530 age-matched controls from over 2.2 million men registered with the UK Clinical Practice Research Database between January 2001 and May 2013.
For the research, three mutually exclusive testosterone exposure groups were identified: current treatment, recent (but not current) treatment, and no treatment in the previous 2 years. Current treatment, meanwhile, was subdivided into duration of more or less than 6 months.
VTE was defined to include both deep vein thrombosis and pulmonary embolism.
Results indicate that, in the first 6 months of testosterone treatment, a 63% increased risk of VTE among current testosterone users was present, corresponding to 10 additional VTEs above the base rate of 15.8 per 10,000 person years. The risk declined substantially after more than 6 months’ treatment and after treatment stopped, however.
This is an observational study, so no firm conclusions can be drawn about cause and effect, say the authors. And they stress that the increased risks are temporary, and still relatively low in absolute terms.
Despite the study being observational and the risks temporary and relatively small, study authors emphasize that the study suggests “a transient increase in the risk of venous thromboembolism that peaks during the first 3 to 6 months and declines gradually thereafter.”
Failure to investigate the timing of venous thromboemboli in relation to the duration of testosterone use “could result in masking of an existing transient association,” they add, concluding, “Future research is needed to confirm this temporal increase in the risk of venous thromboembolism and to investigate the risk in first time testosterone users and confirm the absence of risk with long term use.”
« Click here to return to Weekly News Update.